Proton Pump Inhibitor Use Is Associated with an Increased Frequency of New or Worsening Hepatic Encephalopathy after Transjugular Intrahepatic Portosystemic Shunt Creation.

Published

Journal Article

PURPOSE: To determine whether proton pump inhibitor (PPI) use increases the rate of new or worsening hepatic encephalopathy (HE) after transjugular intrahepatic portosystemic shunt (TIPS) creation. MATERIALS AND METHODS: In this retrospective study, 284 of 365 patients who underwent TIPS creation from January 1, 2005, to December 31, 2016, were analyzed (186 male, mean age 56 y, range 19-84 y). Dates of PPI use and dates of new or worsening HE, defined as hospitalization or escalation in outpatient medical management, were extracted from medical records. Mixed-effects negative binomial regression was used to test for an association between PPI usage and HE. RESULTS: After TIPS creation, among 168 patients on PPIs chronically, there were 235 episodes of new or worsening HE in 106,101 person-days (0.81/person-year). Among 55 patients never on PPIs, there were 37 episodes in 31,066 person-days (0.43/person-year). Among 61 patients intermittently taking PPIs, there were 78 episodes in 37,710 person-days while on PPIs (0.75/person-year) and 25 episodes in 35,678 person-days while off PPIs (0.26/person-year). In univariate regression, PPI usage was associated with a 3.34-fold increased rate of new or worsening HE (incidence rate ratio [IRR] 3.34; P < .001). In multivariate regression, older age (IRR 1.05; P < .001), male sex (IRR 1.58; P = .023), higher Model for End-Stage Liver Disease score (IRR 1.06; P = .015), previous HE or HE-preventive medication use (IRR 1.51; P = .029), and PPI use (IRR 3.19; P < .001) were significant risk factors. Higher PPI doses were associated with higher rates of HE (IRR 1.16 per 10 mg omeprazole equivalent; P = .046). CONCLUSIONS: PPI usage is associated with increased rates of new or worsening HE after TIPS creation.

Full Text

Duke Authors

Cited Authors

  • Lewis, DS; Lee, T-H; Konanur, M; Ziegler, C; Hall, MD; Pabon-Ramos, WM; Suhocki, PV; Smith, TP; Kim, CY; Choi, SS; Ronald, J

Published Date

  • February 2019

Published In

Volume / Issue

  • 30 / 2

Start / End Page

  • 163 - 169

PubMed ID

  • 30638914

Pubmed Central ID

  • 30638914

Electronic International Standard Serial Number (EISSN)

  • 1535-7732

Digital Object Identifier (DOI)

  • 10.1016/j.jvir.2018.10.015

Language

  • eng

Conference Location

  • United States